Asparaginase-Associated toxicity in children with acute lymphoblastic leukemia

Nobuko Hijiya*, Inge M. Van Der Sluis

*Corresponding author for this work

Research output: Contribution to journalReview article

59 Scopus citations

Abstract

Asparaginase is an integral component of multiagent chemotherapy regimens for the treatment of children with acute lymphoblastic leukemia. Positive outcomes are seen in patients who are able to complete their entire prescribed course of asparaginase therapy. Toxicities associated with asparaginase use include hypersensitivity (clinical and subclinical), pancreatitis, thrombosis, encephalopathy, and liver dysfunction. Depending on the nature and severity of the toxicity, asparaginase therapy may be altered or discontinued in some patients. Clinical hypersensitivity is the most common asparaginase-Associated toxicity requiring treatment discontinuation, occurring in up to 30% of patients receiving Escherichia coli-derived asparaginase. The ability to rapidly identify and manage asparaginase-Associated toxicity will help ensure patients receive the maximal benefit from asparaginase therapy. This review will provide an overview of the common toxicities associated with asparaginase use and recommendations for treatment management.

Original languageEnglish (US)
Pages (from-to)748-757
Number of pages10
JournalLeukemia and Lymphoma
Volume57
Issue number4
DOIs
StatePublished - Apr 2 2016

Keywords

  • acute lymphoblastic leukemia
  • asparaginase
  • hypersensitivity
  • toxicity

ASJC Scopus subject areas

  • Hematology
  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Asparaginase-Associated toxicity in children with acute lymphoblastic leukemia'. Together they form a unique fingerprint.

  • Cite this